Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 28, NWS Indianapolis, IN

May 19, 20197 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2019, 4:44 PM EDT for 7 counties in Indiana. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2019, 4:44 PM EDT (20:44 UTC)
Expired
May 19, 2019, 5:15 PM EDT
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, IN, Clinton County, IN, Fountain County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 72 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:02 PM EDTTSTM WND GST 601 Wnw Rockville, IN50 TO 60 MPH ESTIMATED WINDS.
May 19, 5:25 PM EDTTSTM WND GST 571 Ene Darlington, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:26 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WUUS53 KIND 192044
SVRIND
INC011-023-045-107-121-133-165-192115-
/O.NEW.KIND.SV.W.0028.190519T2044Z-190519T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
444 PM EDT Sun May 19 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fountain County in west central Indiana...
  Southwestern Clinton County in central Indiana...
  Northern Parke County in west central Indiana...
  Northwestern Boone County in central Indiana...
  Southeastern Vermillion County in west central Indiana...
  Montgomery County in west central Indiana...
  Northwestern Putnam County in west central Indiana...

* Until 515 PM EDT.

* At 444 PM EDT, severe thunderstorms were located along a line
  extending from near Veedersburg to 6 miles south of Newport, moving
  east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crawfordsville, Rockville, Thorntown, Montezuma, Ladoga, Waynetown,
  Roachdale, Darlington, Colfax, New Market, Hillsboro, Kingman,
  Waveland, Russellville, New Ross, Bloomingdale, Marshall, Wallace,
  Alamo and Carpentersville.

This includes the following highways...
 Interstate 65 between mile markers 150 and 153.
 Interstate 74 between mile markers 17 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4015 8720 4023 8651 3980 8678 3972 8746
TIME...MOT...LOC 2044Z 260DEG 47KT 4010 8718 3980 8737 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/50
2 follow-up statements
939 
WWUS53 KIND 192101
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
501 PM EDT Sun May 19 2019

INC165-192111-
/O.CAN.KIND.SV.W.0028.000000T0000Z-190519T2115Z/
Vermillion IN-
501 PM EDT Sun May 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VERMILLION COUNTY
IS CANCELLED...

The storms which prompted the warning have  moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and west central Indiana.

LAT...LON 4017 8702 4023 8651 3980 8678 3973 8736
TIME...MOT...LOC 2101Z 260DEG 47KT 4014 8691 3984 8710 

$$

INC011-023-045-107-121-133-192115-
/O.CON.KIND.SV.W.0028.000000T0000Z-190519T2115Z/
Fountain IN-Clinton IN-Parke IN-Boone IN-Montgomery IN-Putnam IN-
501 PM EDT Sun May 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN FOUNTAIN...SOUTHWESTERN CLINTON...NORTHERN PARKE...
NORTHWESTERN BOONE...MONTGOMERY AND NORTHWESTERN PUTNAM COUNTIES...

At 501 PM EDT, severe thunderstorms were located along a line
extending from 6 miles north of Crawfordsville to 8 miles northeast
of Rockville, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crawfordsville, Rockville, Thorntown, Ladoga, Waynetown, Roachdale,
Darlington, Colfax, New Market, Waveland, Russellville, New Ross,
Bloomingdale, Mecca, Marshall, Wallace, Alamo, Carpentersville,
Turkey Run State Park and Shades State Park.

This includes the following highways...
 Interstate 65 between mile markers 150 and 153.
 Interstate 74 between mile markers 25 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4017 8702 4023 8651 3980 8678 3973 8736
TIME...MOT...LOC 2101Z 260DEG 47KT 4014 8691 3984 8710 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/50
404 
WWUS53 KIND 192112 RRA
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
512 PM EDT Sun May 19 2019

INC011-023-045-107-121-133-192122-
/O.EXP.KIND.SV.W.0028.000000T0000Z-190519T2115Z/
Fountain IN-Clinton IN-Parke IN-Boone IN-Montgomery IN-Putnam IN-
512 PM EDT Sun May 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOUNTAIN...
SOUTHWESTERN CLINTON...NORTHERN PARKE...NORTHWESTERN BOONE...
MONTGOMERY AND NORTHWESTERN PUTNAM COUNTIES WILL EXPIRE AT 515 PM
EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and west central Indiana.

LAT...LON 4017 8702 4023 8651 3980 8678 3973 8736
TIME...MOT...LOC 2112Z 260DEG 47KT 4016 8675 3986 8694 

$$

AW/50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:32 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 19, 3:32 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
332 PM EDT Sun May 19 2019

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 310 PM EDT Sun May 19 2019

A cold front will move through central Indiana tonight.
Thunderstorms are possible along and ahead of the front. Much cooler
weather moves in for the start of the work week. A front will
meander across the area mid to late week, bringing chances for rain
at times mid-week into next weekend. Temperatures will rebound to
above normal mid-week and then remain there.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 310 PM EDT Sun May 19 2019

Early this afternoon a dry slot was moving into central Indiana,
ending the widespread rainfall. However, a line of storms had
developed in central Illinois ahead of a cold front.

The line of storms will move across central Indiana during the rest
of the afternoon and into the early evening hours before 00Z. Will
handle with a pre-first period in the text products to cover this.
Severe storms remain possible with building instability and some
decent shear, but at the moment am not expecting widespread severe
weather.

HRRR and some other models indicate still some shower or
thunderstorm potential with the front itself as it moves across the
area after 00Z. Will have some low PoPs this evening.

Colder air will move in overnight, and some stratocumulus will
accompany it. Will keep skies partly cloudy.

The model blend looks reasonable for temperatures.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 310 PM EDT Sun May 19 2019

Models are close enough that the model blend initialization
was accepted for most items.

The colder air and stratocumulus will stick around on Monday,
keeping skies partly cloudy and high temperatures only in the 60s
most areas.

Dry and cool conditions will continue into Tuesday with some upper
ridging briefly working into the area.

A large upper system across the western part of the country will
send some energy just to the northwest of the area Tuesday night
into Wednesday. This will also bring a warm front through the area.
Forcing isn't that impressive with the strongest forcing remaining
out of central Indiana. Will go with mainly chance category PoPs.

The warm front will allow temperatures to return into the 80s for
highs on Wednesday.

&&

.LONG TERM /Wednesday night through Thursday/...

Issued at 312 PM EDT Sun May 19 2019

Accepted the initialization. An upper level high will sit over
the deep south for much of long term range. Models are showing a
couple of short waves that may affect the area during that time so
there are a couple chances for rain. The best chance looks to be
Memorial Day weekend as models are in agreement that there will be
precipitation but exact timing and location are still to be seen.

Temperatures will be above normal as highs are anticipated to be
in the 80s.

&&

.AVIATION (Discussion for the 191800Z TAF Issuance)...
Issued at 110 PM EDT Sun May 19 2019

Generally VFR conditions expected through the period, with some MVFR
or worse conditions mainly in convection this afternoon into early
evening. Gusty winds will continue this afternoon.

Main area of rain will continue to move out of the sites early in
the period. Scattered convection will then move in ahead of an
approaching cold front.

There are some patches of MVFR clouds across Illinois that will move
into the area and may cause brief periods of MVFR ceilings even
outside of convection this afternoon.

Overnight will be dry with a stratocumulus deck moving in from the
north. For now kept this VFR but MVFR not out of the question.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....KH
AVIATION...50
Hazardous weather outlook, May 19, 4:14 AM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
414 AM EDT Sun May 19 2019

INZ021-028>031-035>049-051>057-060>065-067>072-201000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
414 AM EDT Sun May 19 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and thunderstorms. Severe storms possible this
afternoon and evening. Windy conditions.

Hazards: Damaging winds...large hail...heavy rain and lightning. A
few tornadoes possible as well. Non-thunderstorm wind gusts to near
40 mph at times.

Timing: Storms possible through this evening. The best threat for
severe weather from 2 pm through 9 pm. Gusty winds outside of storms
through early evening.

Discussion: Showers and thunderstorms are expected today ahead of a
cold front. Severe storms are possible this afternoon and evening.
Dry and cooler weather is expected overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms will be possible at times late Tuesday
into next weekend. Some of the storms could be strong.

Discussion: After a dry and cooler start to the week...additional
chances for rain and thunderstorms will come for the second half of
the upcoming week as strong low pressure tracks from the central
Plains into the upper Midwest with a frontal boundary lingering
across the Ohio Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, May 19, 3:36 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
336 PM EDT Sun May 19 2019

INZ028-029-035-043-192015-
Fountain IN-Warren IN-Vermillion IN-Tippecanoe IN-
336 PM EDT Sun May 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...WEST CENTRAL
TIPPECANOE...WARREN AND NORTHERN VERMILLION COUNTIES UNTIL 415 PM
EDT...

At 335 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Rossville to Allerton. Movement
was southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Covington, Veedersburg, Williamsport, Newport, Attica, Cayuga, West
Lebanon, Dana, Perrysville, Newtown, Pine Village, State Line City,
Pence, Foster, Tab, Gessie, Rainsville and Lodi.

LAT...LON 4048 8753 4048 8693 3995 8735 3995 8742
      3993 8743 3993 8741 3991 8739 3973 8753
TIME...MOT...LOC 1935Z 295DEG 22KT 4040 8753 3994 8792

AW/50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:36 PM EDTSpecial Weather StatementINDFountain, Vermillion, Warren39 min
May 19, 3:55 PM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Vermillion, Warren50 min
May 19, 4:07 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion38 min
May 19, 4:27 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Fountain, Montgomery, Tippecanoe48 min
May 19, 5:11 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Montgomery, Tippecanoe, Tipton49 min
May 19, 5:22 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tipton38 min
May 19, 5:27 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam, Vigo48 min
May 19, 5:53 PM EDTSevere Thunderstorm WarningINDClinton, Hamilton, Howard, Madison, Tipton52 min
May 19, 5:59 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam46 min
May 19, 6:36 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Hendricks, Johnson, Marion and 2 more24 min
May 19, 6:52 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Morgan, Rush, Shelby38 min
May 19, 6:54 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Hancock, Henry, Madison, Marion and 1 more51 min
May 19, 7:25 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison, Rush, Shelby50 min
May 19, 7:32 PM EDTTornado WarningINDRush, Shelby28 min
May 19, 7:43 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison, Randolph32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.